Antidepressants rarely cause dependence in individuals without alcohol or substance abuse (1,2). Although it has been reported in clinical studies that venlafaxine has no addictive properties (3), a limited number of case reported that it induces dependence (4,5). The case presented in this paper is different from the literature (Pubmed and Turkish Psychiatry Index) in that she did not have a history of alcohol and/or substance abuse. Written consent was obtained from the patient for presenting this case.
F.D. is a female patient born in 1983, presented at our psychiatry outpatient clinic in August 2008. She complained of severe headache, sleeplessness, nightmares, malaise and muscle pain. Her psychiatric evaluation revealed her to be conscious, cooperated, restless and well oriented. Her speech was hoarse and childish. Occasionally, she smiled inappropriately in a childish manner. The duration of her eye contact was insufficient. She insisted on getting help for obtaining venlafaxine. She did not display an attitude of cooperation. She found it difficult to understand the concept of dependence.
Her history revealed that her headache had started 10 years ago, that she had been seen by neurologists numerous times for her symptom. There was no pathology in her cranial magnetic resonance or computerized brain tomography imaging and she was diagnosed with migraine 2 years ago and that she did not benefit from the recommended treatment. She was started on venlafaxine 75 mg/day 7 months ago; the dose of venlafaxine was increased to 225 mg/day at the end of week 3 under the doctor’s control and the patient raised the dose to 900 mg/day in 6 months by herself because she felt alleviation in her headache. In her first presentation at our clinic, she stated that she would raise the dose to 1050 mg/day and that she had headaches, could not sleep, saw nightmares, felt tired and felt pain and strain in her muscles when she did not take venlafaxine or took lower doses of it. The patient did not have a history of substance/alcohol abuse, including smoking. Her medical history revealed nothing significant. She said that she was uninterested in housework over the last 5-6 months.
The patient was admitted at our clinic with the pre-diagnosis of venlafaxine dependence and an agreement was made with the patient for tapering the dose 75 mg per day, and she was started on venlafaxine 825 mg/day, ethodolac 800 mg/day and thiocolchicoside 8 mg/day. On the third day of her admission, she objected the decrease in venlafaxine dose and wanted to be discharged. One month later when she presented at our clinic with the request of ‘quitting venlafaxine’, she had increased her daily dose to 2100 mg. Venlafaxine dose was preferred to be lowered by 75 mg every other day. In addition, a treatment protocol similar to that in the previous admittance was followed and milnacipran was added to the treatment when venlafaxine dose was lowered to 1050 mg/day. Milnacipran was increased to 100 mg/day in two weeks. An additional psychopathology was not identified during the diagnostic interviews using SCID I.
Blood pressure and pulse rates, hemogram, routine biochemistry, thyroid hormone levels and electrocardiograms (ECG) performed once a week and neurology consultation was within normal limits. During the 10 weeks of monitoring as an inpatient at our clinic, her headache complaints and insistence on receiving high dose venlafaxine gradually decreased. During the tapering process, serotonin abstinence signs like nausea and dizziness were observed. The patient was discharged with the treatment of milnacipran 100 mg/day and recommendation of weekly controls.
In substance abuse, there is a group of cognitive, behavioral and physiologic signs indicating continuous abuse by the patient despite serious problems about the substance. There is a continuous self medication resulting in tolerance, abstinence and compulsive behavior of drug abuse (6). Our patient was diagnosed with venlafaxine dependence because of a failed attempt at quitting, inability to control drug use and development of tolerance.
Although many patients are treated with antidepressants, there are a limited number of studies on antidepressant abuse/dependence (7). In previously published papers on antidepressant dependence, typically male patients with a history alcohol and/or substance abuse and personality disorders have been presented (5). The case presented here is different from other cases because she was a woman without a history of alcohol, substance or another antidepressant abuse/dependence.
The mechanism of venlafaxine dependence is not known. However, it has been suggested that intake of venlafaxine at high doses may cause an amphetamine like effect (4). While previously published cases (4,5) support this suggestion, in the case presented here, the reason for raising the dose of venlafaxine by the patient herself was the recurrence of somatic symptoms.
Adverse effects like tachycardia, weight gain and increase in blood pressure seen in the previously published cases (4,5) were not encountered in our patient. ECG changes seen in one of the previous cases (5) were not observed in our patient. However, mild serotonin abstinence signs like nausea and dizziness were observed during the process of tapering venlafaxine. Addition of milnacipran with dual effects like venlafaxine to the treatment might have provided milder abstinence signs. Abrupt venlafaxine discontinuation involves a high risk of withdrawal syndrome. Venlafaxine withdrawal symptoms may include several somatic as well as psychiatric symptoms. In some cases, symptoms may look like a stroke (8). Withdrawal symptoms may lead to the development of dependence in patient that have tendency.
Although venlafaxine was discontinued in 10 days in the case presented by Quaglio et al. (5), in our case, this took weeks. During the more rapid tapering of venlafaxine in the first admittance than the second, hospital stay was long because the patient refused hospitalization and quitting venlafaxine and her motivation was assessed to be inadequate by the treatment team.
In most of the studies reporting the dependence risk of venlafaxine and other antidepressants, patients had histories of alcohol and/or substance abuse and they had been warned against the possibility of dependence risk for antidepressant use. However, the patient presented in this case is noteworthy in that she had no history of alcohol and substance abuse including smoking, unlike the previously reported cases.
1. Tinsley JA, Olsen MW, Laroche RR, Palmen MA. Fluoxetine abuse. Mayo Clin Proc 1994; 69:166-168.
2. Delisle JD. A case of amitriptyline abuse. Am J Psychiatry 1990; 147:1377-1378.
3. Wyeth. Venlafaxine hydrochloride. Product’s label. Philadelphia, 2006.
4. Sattar SP, Grant KM, Bhatia SC. A case of venlafaxine abuse. N Engl J Med 2003; 348:764-765.
5. Quaglio G, Schifano F, Lugoboni F. Venlafaxine dependence in a patient with a history of alcohol and amineptine misuse. Addiction 2008; 103:1572-1574.
6. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders, Fourth Ed. Washington: American Psychiatric Association Press, 1996.
7. Haddad P. Do antidepressants have any potential to cause addiction? J Psychopharmacol 1999; 13:300-307.
8. Sabljić V, Ružić K, Rakun R. Venlafaxine withdrawal syndrome. Psychiatr Danub 2011; 23:117-119.